Hi - just thought I'd share this, I wrote it to explain to a relative what was happening. I know it is more about my transplant than the APS, but someone might have some thoughts so I thought it might be worth sharing.... Tx
I guess it started a few weeks back; my relationship was on the rocks, my horse needed to find a new home and at work I was busier than ever but feeling further from my goals of promotion.
To put it another way, I was under pressure.
I had my transplanted kidney (Kevin) in 2004 and with the Lupus and Sticky Blood Syndrome, it could have been a more tricky prospect to keep alive, but it had all be "relatively easy" (leaving aside the bouts of shingles, German measles and viral meningitis!). I am literally one in a million: one in every white women get Lupus and one in every thousand Lupus patients need a renal transplant!
There is a new trial out, testing for a specific antibody, if you have this antibody you are 50% more likely to reject your transplant. However, as I have been told, this antibody is actually a response to the B-cells and cell receptors connecting somewhere within the immune system.
I have been negative for this antibody as long as they have been testing it.
To measure the health of the kidneys creatinine is measured, this is essentially looking at the levels of proteins in the blood, the more effective the kidneys, the lower the creatinine. A score of 100 or below is about normal, 120 is the point that recognises renal failure, 188 is where I was when I was first diagnosed back in 1999, and 1,000 is not unreasonable if you are on dialysis.
As a transplanted kidney gets older, the very drugs that are keeping it alive start to be detrimental to its function. Traditionally, the treatment is reduced slightly to preserve it. This trial is looking at the benefits of doing the opposite, keeping the drug level higher to prevent the T-antibody from becoming active and keeping the chances of rejecting lower.
In this trial I am in the group who gets to know their results. At the beginning of the trial 8 months ago, I was negative. Now, during that time, I had been under stress but I got some great news, my tacrolimus levels were regular so it was deemed safe to reduce that immuno suppression for the good of Kevin. My creatinine levels had been resting at 140 and by reducing the tacrolimus by 0.5mg a day it was reduced to 122. The first time by creatinine levels had reduced in 10 years.
One of the difficult things as a "lifer" (life-long illness) is that you have to tread the line between monitoring health and not becoming a hypochondriac. So perhaps, a lull in energy, loss of short-term memory and difficulty concentrate should have sounded alarm bells - they are my key signs for the Lupus/Sticky blood being active. This is the issue with not turning green, or doing something specific, those symptoms cover everything - and nothing. So I assumed I was just stressed about normal life stuff and ignored it.
I shouldn't have had; I am convinced I was having a flare up in my immune system.
Now, the doctors can't tell me what trigger the Antibody-T but I know my body and I guess that on the previous levels of tacrolimus, we were delicately balanced and reducing it tipped my over the edge. Due to the stress factor, there are no guarantees that it wouldn't have happened anyway, but it makes total sense to me that I should have a flare up just after reducing my medication.
I won't lie, I've been having a hideous time. And sometimes it's worse because no one else can see it. I look fine, I still rock up to work but everything is difficult. Everything.
So, here's the twist:
Because it's a trial, how do you solve a problem like the T-antibody? It would make sense to you and me just to re-adjust the medication to where it was previously. However, from now on, if the T-antibody becomes negative, it makes no difference, because the doctors know that the B cells and the cell responders are connecting and that's the bit that will do the damage to the transplant. And they have no way of measuring that connection happening, and very few drugs that target the B-cells.
So when the doctors recommended that I upped both my immuno suppressant drugs and took steroids (a boost then steady dose for life) my heart sank. Steroids are powerful drugs that can affect people dramatically. Typically they increase my appetite dramatically, make my brain fuzzy, to the point where I get upset that strangers will eat in front of me without offering me some! I get "moon face" and it reduces bone density - not very clever when you ride horses.
But the kicker is that there is no proof that this treatment works!!
The doctor was very supportive and we talked through many options. It felt very odd not to take the doctors recommendation. So I opted to raise both immuno suppressants and take the short- high dose of steroids (8 weeks).
So, how will we know if it works. We don't.
We will continue to monitor the creatinine levels, but as there are no so many drugs in my system, this will be worse. I will always feel a tiny bit worse, everyday. I have no idea how you feel everyday, and I guess that's a good thing, but the prospect of feeling any worse and not knowing whether it is doing any good whatsoever is a hard one to justify in your head.
The only marker for success if me not rejecting Kevin. Transplanted kidneys last an average of 15 years, this year he will be 10 and I don't want to imagine life without him. It's exhausting and needs thought everyday. I take pills twice a day and inject blood thinners every morning - you don't even get Christmas Day off!!
There is no one to blame, no one at fault, it's just one of those unlucky things, and I am so lucky to have such a great team and family around me, but it's hard.